Winter Storm, Western Middlesex
- When
- February 7, 5:00 AM EST to February 8, 7:00 PM EST
- Where
- Western Middlesex forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
A winter storm passing southeast of Nantucket brought heavy snow to south central and eastern Massachusetts. The greatest snowfall totals, averaging 12 to 16 inches, were observed from Worcester to Boston to Cape Cod and the Islands.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A winter storm passing southeast of Nantucket brought heavy snow to south central and eastern Massachusetts. The greatest snowfall totals, averaging 12 to 16 inches, were observed from Worcester to Boston to Cape Cod and the Islands. Amounts tapered off farther to the north and west, with 6 inch amounts common from Springfield to Ayer and the New Hampshire border in northeast Massachusetts. As little as 2 to 4 inches of snow were reported in northwest and north central Massachusetts.No significant storm damage was reported, mainly due to the fluffy, light nature of the snow as temperatures dropped into the teens and 20s during the storm. Travel was impacted, however, especially during the height of the storm which coincided with the evening rush hour. Highway traffic was reduced to a crawl on parts of Interstates 93, 95, and 495 as well as Route 128 where numerous spin-outs were reported. Logan International Airport in Boston closed completely shortly after 4 pm. One runway opened shortly after, but airport officials struggled to clear runways as snowfall rates reached 2 inches per hour for about 4 hours.Official storm totals included 17.0 inches at Blue Hill Observatory in Milton, 12.1 inches at the National Weather Service office in Taunton, 11.0 inches at Logan International Airport in Boston, and 9.3 inches at Worcester Airport. Other snowfall totals as reported by trained spotters included 16 inches in South Weymouth, Hingham, and Brockton; 14 inches in Wrentham, Walpole, Quincy, Marshfield, and Barnstable; 12 inches in Webster, Ashland, Woburn, Dorchester, Brighton, Needham, Millis, North Attleboro, West Plymouth, Sandwich, and Eastham; 11 inches in downtown Worcester, Oxford, West Medway, Reading, Belmont, Swampscott, Cambridge, South Boston, Plymouth, Hyannis, Chatham, Edgartown, and Nantucket; 8 inches in Monson, West Brookfield, Sturbridge, Billerica, North Andover, Concord, Swansea, and Fairhaven; and 6 inches in Granville, Southwick, Longmeadow, Lancaster, Pepperell, Ayer, Methuen, Haverhill, and Newburyport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 7, 3:20 AM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 320 AM EST FRI FEB 7 2003 SURFACE HIGH PRES S OF NOVA SCOTIA WITH RIDGE EXTENDING ACROSS SOUTHERN NEW ENGLAND. 1011 MB LOW PRES ORGANIZING ALONG CAROLINA/GEORGIA COAST. 1039 MB HIGH PRES OVER CENTRAL ROCKIES AND CENTRAL PLAINS WITH RIDGELINE EXTENDING TO GREAT LAKES. .SHORT TERM (TODAY THRU SATURDAY)... ETA AND AVN/GFS ARE SIMILAR IN EVOLUTION OF TODAY/S PATTERN. BOTH MAINTAIN POSITIVE TILT TO UPPER TROF AS IT MOVES THRU GREAT LAKES TODAY AND ACROSS NEW ENGLAND TONIGHT. BOTH TAKE CAROLINA SURFACE LOW THROUGH 38.5N 70W TODAY...AND SOUTH OF NOVA SCOTIA TONIGHT. ETA RUNS A TAD STRONGER (15 KTS) WITH H250 JET. ETA ALSO WETTER WITH PCPN FIELD...GIVING STORM QPF OF 1 INCH TO ACK AND 1/2 INCH TO NZW- SFZ-BDR...GFS IS SIMILAR TO ETA ON QPF FOR NRN/WRN MASS AND SW NH... BUT ONLY 1/2 INCH OF WATER ALONG SOUTH COAST. THICKNESSES ALL SUPPORT SNOW...AND PROJECTED STORM TRACK ALSO SUGGESTS SNOW. SO P-TYPE NOT AN ISSUE. MAIN PROBLEM FOR THIS PACKAGE IS FINE-TUNING SNOW AMOUNTS. STRONG 2D FRONTOGENESIS MOVES ACROSS SOUTH COAST AND ISLANDS 16-20Z...THIS WILL SERVE TO ENHANCE SNOWFALL RATES...ESPECIALLY ALONG THE SOUTH COAST. EXISTING WARNING AREA LOOKS FINE...WILL NOT CHANGE. WILL PUSH UP AMOUNTS IN MUCH OF ADVISORY AREA TO REFLECT EXPECTED QPF AND TEMPS IN THE UPPER 20S/ARND 30. WL GO WITH 4-6 IN RI/SE MASS...3-5 IN NRN CT...2- 4 ALONG MASS PIKE CORRIDOR. AS A RESULT OF THIS...WILL BE EXPANDING THE ADVISORY TO INCLUDE SPRINGFIELD/WORCESTER/BOSTON. LINGERING PERIOD OF SNOW ALONG EASTERN MASS THIS EVENING BUT OTHERWISE PCPN TAPERS OFF TNGT. HIGH PRESSURE BUILDS IN CLEARING AND COLD FOR SATURDAY. MAX TEMPS UPSTREAM YESTERDAY WERE IN THE M20S TO L30S AND FCST H850 TEMPS ARE AROUND -8C/18F...WILL GO WITH M20S TO L30S FOR MAXT TODAY. TEMPS UPSTREAM THIS MORNING ARE IN THE SINGLE NUMBERS AND TEENS...EVEN A FEW BELOW ZERO READINGS. SINGLE NUMBERS AND TEENS LOOK GOOD FOR MIN TEMP RANGE TONIGHT. HIGH PRESSURE SATURDAY SO EXPECT DRY WEATHER. TEMPS ALOFT -12C TO -14C...MIXING TO H900...SO MID 20S TO LOW 30S AGAIN LOOKS REASONABLE. .LONGER TERM... NXT SYS TO AFFECT AREA IS A CLIPPER ON MON...BUT ENUF AMPLITUDE TO THE ERN N AMERICA TROF TO PICK UP SRN STRM ENERGY/MOISTURE. THE 00Z GFS RUN DVLPS SFC LOW OF SIMILAR STRENGTH AND ALG SIMILAR TRACK AS TODAYS SYS. THE ERLIER 12Z GFS ENSEMBLES SHOWED AT LEAST A HINT OF REDVLPMNT S OF NEW ENG. ETA THRU 84H HANGS ONTO TO STGR NRN LOW THO SUBTLE HINTS OF CSTL DVLPMNT VIA MSLP AND OMEGA FIELDS. GEM STICKS WITH NRN SYS ONLY. BELIEVE ENUF SIGNS FOR AT LEAST SOME SCNDRY DVLPMNT ALG COAST. H85 LOW AS DEPICTED BY GFS NOT AS WELL DVLPD AS TODAYS SYS BUT CONNECTION WITH NRN SYS YIELDS POTENTIALLY SMWHT GRTR FRONTOGENIC FORCING FURTHER N. ALSO...UPR JET...160 KT...PROGGED TO BE CLOSER. WITH ONCE AGAIN REL HI SNOW/WE RATIOS MOST OF SNE...MON EVENT HAS ERLY LOOK OF ADVSY SN CRIT ACRS MUCH OF AREA WITH PSBLY HVIER AMNTS AGAIN IN SE...IF ENUF SCNDRY CSTL DVLPMNT CLOSE TO SHORE. INCRG CONFID ON AT LEAST SOME MSBL SN ALL AREAS MON...BUT BEING DAY 4 WILL KEEP POPS IN HI CHC CAT. WILL INDCT CHC OF LINGERING SN SHWRS MON NGT AND EVEN INTO ERLY TUE MRNG IN E WITH PASSAGE OF UPPER S/W TROF. MON/MON NGT S/W TROF PASSAGE WILL USHER IN ARCTIC AIR MASS...WITH LTST OPTNL RUN OF GFS STILL SHOWING -26C H85 AIR RCHG NW BORDER OF CWA BY 00Z WED. WITH FRESH SN COVER LKLY EVERYWHERE...HAVE TWEAKED TUE NGT/WED TEMPS DOWN EVEN A LTL FURTHER. STILL LOOKS LIKE WE MAY RCH WIND CHILL ADVSY CRIT TUE NGT/WED. MARINE...BEST PRES GRADIENT REMAINS WELL OFFSHORE AS LOW PASSES TODAY/TONIGHT. WINDS THROUGH 5K FT REMAIN AT OR BELOW 30 KTS. WILL GO WITH SCA IN CAA FLOW BEHIND LOW TNGT AND EARLY SAT. GRAD PICKS UP AGAIN IN STG CAA TUE/TUE NGT...AND GALE FORCE WINDS A PSBLTY... SPCLY OUTER WATERS. HAVE BROUGHT SEAS UP FM PREV FCST BASED ON WNA AND OPC GUID. .BOX... CT...WINTER WEATHER ADVY CTZ002>004. MA...WINTER STORM WARNING MAZ020>024. ...WINTER WEATHER ADVY MAZ009-011>019 NH...NONE. RI...WINTER STORM WARNING RIZ006-007. ...WINTER WEATHER ADV RIZ001>005. MARINE...SCA MAY BE REQD TNGT AND SAT ALL BUT BOS HARB AND NARRA BAY. BABCOCK/THOMPSON
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 350 PM EST THU FEB 6 2003 .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED TODAY AND TONIGHT. FOR FURTHER DETAILS ON CURRENT OUTLOOKS/WATCHES/WARNINGS/ADVISORIES PLEASE REFER TO THE NWS-TAUNTON WEB SITE AT (ALL LOWER CASE): HTTP://WWW.ERH.NWS.NOAA.GOV/ER/BOX . .DAYS TWO THROUGH SEVEN... FRIDAY...WINTER STORM WARNING IS IN EFFECT FRIDAY FOR THE IMMEDIATE SOUTH COAST OF RHODE ISLAND AND MASSACHUSETTS...INCLUDING CAPE COD...NANTUCKET...MARTHAS VINEYARD AND BLOCK ISLAND. THIS INCLUDES THE CITIES OF WESTERLY...NEWPORT...NEW BEDFORD AND WAREHAM. BY FRIDAY EVENING...SNOWFALL TOTALS ARE EXPECTED TO RANGE BETWEEN 4 AND 8 INCHES ACROSS THIS AREA...WITH 5 TO 10 INCHES FOR MARTHAS VINEYARD AND NANTUCKET. FARTHER NORTH...A WINTER WEATHER ADVISORY HAS BEEN ISSUED FRIDAY FOR NORTHERN CONNECTICUT...THE REMAINDER OF RHODE ISLAND AND EXTENDING EASTWARD INTO SOUTHEAST MASSACHUSETTS. THIS INCLUDES THE GREATER HARTFORD AND PROVIDENCE AREAS...ATTLEBOROUGH...TAUNTON AND PLYMOUTH. BY FRIDAY EVENING...SNOWFALL TOTALS HERE ARE EXPECTED TO RANGE BETWEEN 2 AND 4 INCHES. THERE WILL BE A SHARP SNOWFALL GRADIENT FROM SOUTH TO NORTH...THUS ANY DEVIATION IN STORM TRACK WILL SHIFT THE AREA OF HEAVIEST SNOWFALL. MONDAY...LATEST COMPUTER MODEL PROJECTIONS INDICATE A CHANCE OF SNOW ON MONDAY. THERE IS A POTENTIAL FOR SEVERAL INCHES. TUESDAY AND WEDNESDAY...A VERY COLD ARCTIC AIR MASS WILL AFFECT THE REGION TUESDAY THROUGH WEDNESDAY. SUBZERO TEMPERATURES AND DANGEROUS WIND CHILLS OF BELOW -15 ARE POSSIBLE FOR A LARGE PORTION OF INTERIOR SOUTHERN NEW ENGLAND TUESDAY NIGHT. IF THE COLD AIR MATERIALIZES...WIND CHILL ADVISORIES MAY BECOME NECESSARY. .SPOTTER CALL TO ACTION STATEMENT... AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR FRIDAY/S WEATHER SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . NOCERA
The national radar mosaic for the moment the first event began.
18 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340269, 5340270, 5340271, 5340272, 5340273, 5340274, 5340275, 5340276, 5340277, 5340278, 5340279, 5340280, 5340281, 5340282, 5340283, 5340284, 5340285, 5340286.